Dyspepsia in HIV-infected patients under highly active antiretroviral therapy

Authors


Dr Ana Luiza Werneck–Silva, Rua Harmonia 662 apto23, 05435-000 São Paulo, Brazil. Email: alwerneck@uol.com.br

Abstract

Background and Aim:  Upper gastrointestinal symptoms, mainly dyspepsia, are common adverse effects in patients under highly active antiretroviral therapy (HAART). Whether it is worthwhile to perform endoscopy early in their treatment is a matter of debate. We have done a prospective study of the prevalence and the etiology of endoscopic lesions in a large cohort of dyspeptic adult HIV-infected patients under HAART, according to their immunological status.

Methods:  528 (334 men and 194 women, mean age 38) HIV-infected patients under HAART with epigastric pain and/or nausea and vomiting underwent upper endoscopy. Patients were classified in two groups, according to CD4 cells counting (>200 cells/mm3 or ≤200 cells/mm3). Gastric and duodenal biopsies were taken from normal mucosa and any lesion found.

Results:  Gastric mucosa alterations were seen in 61.74% of patients (40.71% erythema, 18.38% erosion and 2.65% ulcer). Duodenum mucosa alterations were seen in 25.37% of patients, mainly erosions (19.50%) and ulcer (3.59%). There was no difference in endoscopic findings according to CD4 cell count groups. Chronic active gastritis was shown in 459 patients (86.93%). H. pylori infection was seen in 32.38%, and it was more prevalent in the group with CD4 > 200 (p < 0.01). Opportunistic infections and malignancies were seen exclusively in patients with CD4 ≤ 200.

Conclusions:  Most of the endoscopic lesions in dyspeptic HIV-infected patients under HAART were not related to AIDS. Upper endoscopy was more helpful in dictating clinical treatment in patients with low CD4 counts (≤200) and should be done earlier in this group.

Ancillary